Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 18, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 28, 2008, 4:38 PM MDT for Ziebach County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2008, 4:38 PM MDT (22:38 UTC)
- Expired
- Jul 28, 2008, 5:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Ziebach County, SD
The radar
The Rapid City radar (KUDX), 132 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2193 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 1:45 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 28, 1:45 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT MON JUL 28 2008 .UPDATE...UPPER TROF CONTINUES TO MOVE OUT OF THE NRN ROCKIES INTO THE WRN HIGH PLAINS. ASSOCD SFC TROF HAS PUSHED THRU WRN PORTIONS OF THE CWFA...BRINGING IN DRIER AIR FROM THE NW AND MORE STABILITY. BIGGEST FCST CONCERN WILL BE SVR TSTM CHANCES ALONG AND EAST OF THE FRONT...PRIMARILY ACRS CENTRAL SD. TONIGHT...18Z KUNR SOUNDING SUGGESTS THAN ANY AFTN/EVE CONVECTION WOULD LIKE BE CONFINED TO AREAS ALONG AND EAST OF THE FRONT. MLCAPES IN EXCESS OF 3000J/KG COMBINED WITH MODEST SHEAR COULD LEAD TO SVR STORMS...BUT QUESTION REMAINS AS TO THE STRENGTH OF THE CAP AND HOW MANY STORMS WILL BE ABLE INITIATE. MAJORITY OF ACTIVITY WOULD THEN DECREASE OR END BY MIDNIGHT. TUE...SFC HIGH WILL SLIDE EAST OF THE AREA AND ALLOW A RETURN OF HIGHER DEWPOINT AIR INTO NERN WY AND PART OF WRN SD. A SHORT WAVE TROF IS EXPECTED TO MOVE ACRS IN THE AFTN AND AID IN TSTM INITIATION. DRIER AIR AND MINIMAL STABILITY SHOULD LEAVE THE AREA FROM NWRN SD THRU CNTRL SD DRY. WED...MORE ACTIVITY POSSIBLE AS SFC TROF MOVE THRU. TEMPS COULD CLIMB WELL INTO THE 90S WITH THERMAL RIDGE PASSING OVERHEAD. AS OF LATE...GFS/NAM MOS GUIDANCE HAS REMAINED 3-6F DEGREES TOO WARM GIVEN SFC/LOW LVL MOISTURE WHILE FWC MOS HAS DONE VERY WELL. WILL STICK CLOSER TO LOWER END OF GUIDANCE. EXTENDED...AN UPPER LEVEL RIDGE OVER THE PLAINS WILL AMPLIFY OVER THE AREA THROUGH MUCH OF THE LONG TERM...BRINGING ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS. THE AXIS OF THE RIDGE IS EXPECTED TO SLIDE SLIGHTLY TO THE EAST ON SUNDAY. THIS MAY BRING SOME ISOLATED THUNDERSTORMS TO THE AREA ALONG WITH SLIGHTLY COOLER TEMPERATURES. && .AVIATION...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF THE BLACK HILLS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS POSSIBLE. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/SCHILD
Hazardous weather outlook, Jul 28, 5:01 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 501 AM MDT MON JUL 28 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 501 AM MDT (601 AM CDT) MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST CENTRAL SOUTH DAKOTA THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SADTURDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND THE BLACK HILLS ON TUESDAY. WEST CENTRAL SOUTH DAKOTA WILL BE THE FOCUS AREA FOR SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:35 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 55 min |
| Jul 28, 5:18 PM MDT | Tornado Warning | UNR | Ziebach | 23 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.